Colorado, 2014

Winter Weather in Colorado, April 1 to 3, 2014

April 1 to 3, 2014 · NWS GJT · 13 events in 13 counties and zones

A moist Pacific trough and associated closed upper low produced significant snowfall in most mountain locations and some lower elevation areas in western Colorado.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough and associated closed upper low produced significant snowfall in most mountain locations and some lower elevation areas in western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 1, 4:00 AM MST, 0 minutes earlier.

Area forecast discussion, Apr 1, 4:00 AM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MDT TUE APR 1 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 500 AM MDT TUE APR 1 2014

THE SOUTHWEST FLOW HAS AGAIN INCREASED EARLY THIS MORNING AS A
SHORTWAVE AHEAD OF A LARGE WEST COAST LOW PRESSURE SYSTEM
REACHES OUR FORECAST AREA. AN UPPER JET MAXIMA HAS NOSED INTO THE
MIDDLE OF THE FORECAST AREA THIS MORNING. AND THE JET STREAM WILL
CONTINUE TO BE A PLAYER THROUGH WED AS IT REMAINS STRETCHED ACROSS
THE REGION. SINCE AROUND MIDNIGHT LAST NIGHT...THE VAD WIND
DISPLAY FROM THE KGJX RADAR HAS SHOWN 40 KTS AT THE LOWEST
GATES...AROUND 12000 FEET. THE PREVIOUS FORECAST REMAINS IN GOOD
SHAPE INDICATING WINDS WILL MIX INTO THE VALLEYS BY LATE MORNING
TO MIDDAY...THEN WILL CONTINUE INTO THE EVENING. THE STRONGEST
WINDS ARE EXPECTED OVER SOUTHEAST UT AND SOUTHWEST CO...WHERE A
WIND ADVISORY IS IN EFFECT STARTING AT NOON. CLOUDS AND MOISTURE
HAVE ALSO INCREASED EARLY THIS MORNING. WHILE MOST SHOWERS ARE
EXPECTED OVER THE MOUNTAINS AND NORTHERN HALF OF THE AREA...SOME
VIRGA OR ISOLATED LIGHT RAIN SHOWERS WILL BE POSSIBLE OVER THE
SOUTHERN/WESTERN VALLEYS AS INDICATED BY THE INVERTED-V FORECAST
SOUNDINGS. ANY CONVECTIVE CELLS THAT DO DEVELOP WILL ACT TO
ENHANCE THE WIND GUSTS IN THEIR VICINITY. THIS WIND EVENT DOES NOT
LOOK QUITE AS STRONG AS SUNDAY/S...SO THIS ADVISORY IS MORE
LIMITED IN AREAL COVERAGE. BUT BLOWING DUST WILL AGAIN BE A
CONCERN. AS FAR AS PRECIPITATION GOES...THE MOUNTAINS CAN EXPECT
TO SEE A QUICK PERIOD OF SNOW WITH SCATTERED RAIN OR MIXED RAIN
AND SNOW SHOWERS IN THE HIGHER NORTH AND CENTRAL VALLEYS. THE
FAVORED PERIOD FOR SHOWERS WILL BE BETWEEN AROUND MID MORNING TO
EARLY AFTERNOON AS THE MOISTURE WILL BE DEEPEST THIS MORNING...BUT
INSTABILITY WILL BE BETTER IN THE AFTERNOON.

PRECIPITATION WILL WIND DOWN THIS EVENING...WITH SCATTERED SHOWERS
LINGERING OVER THE MOUNTAINS AS THE FLOW REMAINS MOIST AND
UNSETTLED AHEAD OF THE MAIN TROUGH.

THE UPPER JET WILL BECOME MORE SW-NE ORIENTED BY MIDDAY WED AND WILL
STRETCH FROM SOUTHWEST AZ ACROSS COLORADO FROM THE FOUR CORNERS TO
THE NORTHEAST CORNER. THE MAIN TROUGH WILL MOVE ACROSS THE GREAT
BASIN ON WED...WITH ENERGY AND MOISTURE AGAIN STREAMING ACROSS OVER
THE FORECAST AREA. SHOWERS WILL INCREASE...BECOMING WIDESPREAD OVER
THE MOUNTAINS BY MID TO LATE AFTERNOON. THEN PERIODS OF MOUNTAIN
SNOW WILL CONTINUE BEYOND THE SHORT TERM PERIOD. SEE THE LONG TERM
DISCUSSION FOR MORE INFORMATION.

TEMPERATURES ON TUE WILL BE NEAR NORMAL MOST LOCATION...FALLING
BELOW NORMAL ON WED. LOWS WILL REMAIN RELATIVELY MILD TUE NIGHT IN
THE SOMEWHAT MOIST DISTURBED FLOW.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 500 AM MDT TUE APR 1 2014

THE PACIFIC TROUGH PASSES OVER THE AREA WEDNESDAY NIGHT INTO
THURSDAY MORNING. SNOWFALL WILL BE WIDESPREAD ACROSS THE
MOUNTAINS DURING THIS PERIOD AS OROGRAPHICS WORK IN CONJUNCTION
WITH GOOD MID-LEVEL SUPPORT. PROBABILITY FOR SNOWFALL IN THE
VALLEYS IS HIGH WITH TEMPERATURES AND SNOW LEVELS LOW ENOUGH FOR
FROZEN PRECIPITATION AT ALL BUT THE LOWEST VALLEYS. WINDS DECREASE
WITH TROUGH PASSAGE...SHIFTING TO THE NORTHWEST ON ITS FLANK.

RESIDUAL MOISTURE AND OROGRAPHICS WILL CONTINUE TO BRING SNOWFALL
TO THE COLORADO HIGH COUNTRY...ESPECIALLY ALONG THE DIVIDE ON
THURSDAY. SNOWFALL ACCUMULATIONS FOR THE NORTHERN AND CENTRAL
MOUNTAINS COULD REACH ADVISORY LEVELS FOR THE PERIOD STRETCHING
FROM 12Z WEDNESDAY TO 00Z FRIDAY...BUT CONFIDENCE NOT QUITE THERE
YET AND THEREFORE WILL HOLD OFF PULLING THE TRIGGER.

A TRANSIENT SHORTWAVE RIDGE WILL BRING AN END TO PRECIPITATION
THURSDAY NIGHT. HOWEVER...FLOW REMAINS PROGRESSIVE AND THE NEXT
TROUGH TO MOVE ONSHORE WILL BEGIN TO GENERATE SHOWERS OVER THE
HIGH COUNTRY AS EARLY AS FRIDAY AFTERNOON. BOTH GFS AND ECMWF MOVE
THE TROUGH OVER THE AREA SATURDAY FOR ANOTHER ROUND OF MOIST
UNSETTLED WEATHER.

PRIMARY MODELS DIVERGE FOR THE LATTER PART OF THE WEEKEND INTO
EARLY NEXT WEEK. THE ECMWF SHOWS A REINFORCING SHORTWAVE ON THE
BACKSIDE OF THE TROUGH SWEEPING OVER THE AREA FROM THE NORTHWEST.
THIS ENERGY SERVES TO HOLD THE BROAD OPEN WAVE OVER THE AREA
THROUGH MONDAY RESULTING IN CONTINUED SHOWERY AND COOLER
CONDITIONS. IN CONTRAST...THE GFS ALLOWS THE TROUGH TO SWEEP ONTO
THE PLAINS ALLOWING A DRIER NORTHWEST FLOW TO SETTLE OVER THE
AREA. A LITTLE MOISTURE BRUSHING THE ELKHEAD AND PARK RANGES COULD
BRING PERIODS OF SNOW TO THE AREA SUNDAY NIGHT INTO MONDAY. GIVEN
DIFFERENCES...COMPELLED TO CONTINUE WITH BLENDED SOLUTION UNTIL
MODELS REACH BETTER AGREEMENT.

TEMPERATURES THROUGH THE PERIOD WILL REMAIN COOL FOR THIS TIME OF
YEAR...BUT WILL APPROACH NORMAL FRIDAY BENEATH THE SHORTWAVE
RIDGE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 500 AM MDT TUE APR 1 2014

SHOWERS WILL IMPACT AREAS NORTH OF A KGUC-KMTJ-KGJT-KCNY LINE
THROUGHOUT THE DAY. BEFORE 15Z...MAINLY MOUNTAINS WILL BE
IMPACTED WITH OBSCURATIONS BECOMING FAIRLY WIDESPREAD IN SNOW.
AIRPORTS IN THE PREVIOUSLY MENTIONED AREA FACE A 30 TO 50 PERCENT
CHANCE OF EXPERIENCING MVFR CIGS AND VSBY...ESPECIALLY PRIOR TO
18Z WHEN PRECIPITATION WILL COME IN THE FORM OF SNOW OR A MIX OF
RAIN AND SNOW.

MEANWHILE...STRONG SOUTHWEST WINDS ALOFT WILL BRING MODERATE
MOUNTAIN WAVE TURBULENCE WITH LLWS POSSIBLE OVER THE HIGHER
AIRFIELDS THROUGH 18Z. SURFACE WINDS INCREASE DURING THE AFTERNOON
BECOMING WINDY ACROSS THE SOUTH AND BREEZY NORTH. DUST PICKED UP
FROM THE DESERTS OF AZ COULD WELL RESULT IN MVFR VSBY WITH BRIEF
IFR VSBY FOR THE SOUTHERNMOST AIRFIELDS.

SHOWERS DECREASE AFTER 00Z/WED...BECOMING MORE SCATTERED IN
COVERAGE DURING THE REMAINDER OF THE NIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     COZ021>023.

UT...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     UTZ022-027-029.

&&

SHORT TERM...EH
LONG TERM...NL
AVIATION...NL
Hazardous weather outlook, Mar 31, 7:09 AM MST, 20 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
809 AM MDT MON MAR 31 2014

COZ001>014-017>023-UTZ022>025-027>029-011415-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
809 AM MDT MON MAR 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
COLORADO...NORTHWEST COLORADO...SOUTH CENTRAL COLORADO...
SOUTHWEST COLORADO...WEST CENTRAL COLORADO...UT...EAST CENTRAL
UTAH...NORTHEAST UTAH AND SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL SPREAD ACROSS THE NORTHERN MOUNTAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH THURSDAY...EXPECT UNSETTLED AND COOL CONDITIONS
WITH A CHANCE OF SNOW FAVORING THE NORTHERN MOUNTAINS. STRONG
GUSTY WINDS MAY BE POSSIBLE TUESDAY AFTERNOON.

ANOTHER STORM IS EXPECTED TO ARRIVE OVER THE WEEKEND...FOR
CONTINUED WINDY CONDITIONS MIXED WITH MOUNTAIN SNOW AND VALLEY
RAIN SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
April 1, 4:00 AM MST to April 2, 4:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area. Wind gusts of 20 to 30 mph resulted in some areas of blowing and drifting snow.

Winter Weather, Flattop Mountains

When
April 2, 1:00 AM MST to 8:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area. Wind gusts of 20 to 30 mph resulted in some areas of blowing and drifting snow.

Winter Weather, Central Yampa River Basin

When
April 2, 1:00 AM MST to 5:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches were measured across the area.

Winter Weather, Lower Yampa River Basin

When
April 2, 1:00 AM MST to 4:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 6 inches were measured across the area.

Winter Weather, Grand and Battlement Mesas

When
April 2, 5:00 AM MST to 8:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 6 inches were measured across the area, mainly above the 8000 foot level. Wind gusts of 20 to 30 mph resulted in some areas of blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
April 2, 5:00 AM MST to April 3, 2:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 8 inches were measured across the area. Wind gusts of 20 to 30 mph resulted in some areas of blowing and drifting snow.

Winter Weather, Southwestern San Juan Mountains

When
April 2, 5:00 AM MST to April 3, 9:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured across the area. Locally higher accumulations included 14 inches at the Weminuche Creek SNOTEL site. Wind gusts of 30 to 40 mph resulted in areas of blowing and drifting snow. Winds on ridgetops were even stronger and generally reached speeds of around 60 mph. The strongest measured wind speed during this evening was a gust to 92 mph on Eagle Mountain.

Winter Weather, Roan and Tavaputs Plateaus

When
April 2, 5:00 AM MST to 8:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall amounts of around 5 inches were measured above the 7000 foot level. Wind gusts of 25 to 40 mph resulted in areas of blowing and drifting snow.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
April 2, 5:00 AM MST to 8:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Storm Chaser
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 6 inches were measured across the area. Wind gusts of 20 to 35 mph resulted in areas of blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
April 2, 7:00 AM MST to April 3, 11:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured across the area. Wind gusts of 30 to 40 mph resulted in areas of blowing and drifting snow. Even stronger winds on ridgetops included a gust to 70 mph at Mount Abrahms.

Winter Weather, Four Corners / Upper Dolores River Basin

When
April 2, 10:00 AM MST to April 3, 5:00 AM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches were measured across the area.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
April 2, 11:00 AM MST to April 3, 6:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 11 inches were measured across the area. Wind gusts of 20 to 30 mph resulted in some areas of blowing and drifting snow.

Winter Weather, Upper Gunnison River Valley

When
April 2, 10:00 PM MST to April 3, 3:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
CoCoRaHS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525159, 525158, 525165, 525168, 525157, 525161, 525163, 525164, 525166, 525162, 525169, 525160, 525167.